Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 38, NWS Charleston, SC

June 13, 1997Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 13, 1997, 3:01 PM EDT for Colleton County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 3:01 PM EDT (19:01 UTC)
Expired
Jun 13, 1997, 4:00 PM EDT
In force
59 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1452 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WUUS1 KCHS 131905 RRA
SVRCHS
SCC029-132000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
301 PM EDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...COLLETON COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
NATIONAL WEATHER SERVICE DOPPLER RADAR IS INDICATING A SEVERE
THUNDERSTORM IN THE NORTHWEST PART OF COLLETON COUNTY. THIS STORM WILL
MOVE SOUTHEAST AT 20 MPH...SOUTH OF WILLIAMS AND WILL MOVE TOWARD
THE TOWN OF WALTERBORO BY 330 PM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
VOLKMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:58 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 13, 2:58 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT FRI JUN 13 1997

SERIES OF S/W WILL AFFECT AREA THRU WEEKEND WITH GOOD PVA
AND BEST CHANCE OF TSRA ON SAT NIGHT AS VORT MAX MOVES JUST
NORTH OF CWA.  MODELS SHOW LIS TO -6 ALONG COAST SAT NIGHT
SUN.  BDL WINDS BECOM SW AT 25 TO 30 KT BY SAT NIGHT BECOMING
NW AND DECREASING SUN MORNING AS COLD FRONT MOVES OFFSHORE.

PREFER FWC TEMPS THRU PERIOD.

SCA WILL LIKELY BE NEEDED BY SATURDAY EVENING...
.TONIGHT...SW WIND 10 TO 15 KT.  SEAS 3 FT.
.SAT...SW WIND 15 TO 20 KT.  WAVES 3 FT INCREASING TO 4 FT.
.SAT NIGHT...SW WIND 25 KT AND GUSTY.  SEAS 5 FT.
.SUN...SW WIND 25 KT AND GUSTY BECOMING NW AND DECREASING TO
15 KT.   SEHAS 5 FT DECREASING TO 4 FT.

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.